Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 101, NWS Wichita, KS

June 10, 1998Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 10, 1998, 7:13 PM CDT for Chase County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1998, 7:13 PM CDT (00:13 UTC)
Expired
Jun 10, 1998, 8:15 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Chase County, KS

What was reported inside it

TimeReportWhereRemark
Jun 10, 7:30 PM CDTThunderstorm Wind 52Cottonwood Falls, KS
Jun 10, 7:30 PM CDTThunderstorm Wind 50Cottonwood Falls, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 6:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3869 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
3.9
Supercell composite
19.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 110013 RRA
SVRICT
KSC017-110115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 815 PM CDT
 
* AT 715 PM...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  WONSEVU...OR 20 MILES NORTH OF EL DORADO...MOVING TO THE
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COTTONWOOD FALLS
  STRONG CITY
  BAZAAR
  CHASE STATE LAKE AND PARK

  IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


KED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:40 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 10, 3:40 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT WED JUN 10 1998

...SHORT TERM...
MAIN FORECAST CHALLENGE TONIGHT IS PRECIPITATION CHANCES. WARM FRONT
CURRENTLY LOCATED ALONG I-70 AND IS EXPECTED TO PUSH NORTHWARD LATER
TONIGHT AS S/W AT 500 MB PROGGED TO PUSH INTO KANSAS. SFC WINDS HAVE
SHIFTED TO THE SOUTHWEST OVER WESTERN KS THIS AFTN SO IT LOOKS LIKE
DRYLINE TRYING TO ADVANCE EASTWARD. NOT SURE WHAT IS CAUSING THIS AT
THE MOMENT BUT TAKING A LOOK AT WATER VAPOR IMAGERY AND 500 MB
PROFILERS..LOOKS LIKE A SMALL S/W IS NOW PUSHING INTO EASTERN
ARIZONA. AM WONDERING IF THIS IS THE S/W MODELS ARE FORECASTING TO
AFFECT US LATER TONIGHT WHILE MAIN WAVE HOLDS BACK OVER SW CONUS.
HAVE GENERALLY FOLLOWED NGM SOLUTION THROUGH 12Z THU. LATEST ADAP
PRODUCTS SHOWS VERY HIGH MOISTURE CONVERGENCE OVER EASTERN KANSAS
ALONG WITH A VERY UNSTABLE AIRMASS. IN ADDITION..CAP HAS WEAKENED
OVER THE LAST FEW HOURS WITH SFC TEMPS WARMING TO THE UPPER 80S TO
AROUND 90 DEGREES ACROSS CENTRAL/SOUTH CENTRAL KS DUE TO SOUTHWEST
FLOW. IF ANYTHING DOES GO PLENTY OF INSTABILITY TO WORK WITH. 40 TO
50 KT 850 JET TO SET UP LATER TONIGHT ALONG A THETA-E RIDGE
EXTENDING FROM SOUTHERN OKLAHOMA UP THROUGH SOUTHEAST KANSAS AND
THEN INTO WESTERN MISSOURI. HOWEVER..BEST CONVERGENCE SHOULD BE TO
THE NORTHEAST OF OUR CWA. WILL UP POPS INTO THE 50-60 PCNT CATEGORY
WITH UPPER LEVEL FEATURES APPROACHING AND LEAVE IT OPEN ENDED TIMING
WISE. CURRENT MINS FOR TONIGHT LOOK GOOD WITH BREEZY SOUTH WINDS.

MARIEN

...LONG TERM...
TEMPERATURES LOOK TO BE SOMEWHAT PROBLEMATIC FOR THIS FCST...
COORD CONSENSOUS WUD BE TO LEAN TWD NGM/AVN SOLNS WITH REGARD TO
KEEPING WARMER TEMPS ACRS CNTRL/SERN KS THRU FRI. THE ETA SEEMS TOO
STG/FURTHER S WITH NRN STREAM S/W THU NGT/FRI WHICH WUD PUSH
SFC FNT INTO KS AND PORTEND TO COOLER TEMPS ON FRI. WL OPT FOR THE
WKR SOLN WITH WARMER/DRIER WLY COMPONENT FLO ACRS THE CWA.
OTHWS...WL HOLD ONTO CHC OF TSRA ACRS SERN KS MUCH OF THU WITH
MAINLY MRNG CNVTN FURTHER W ACRS CNTRL/SCNTRL KS AS DRIER AIR ADVCTS
INTO WRN PTNS OF THE CWA BHND DRY LN BY AFTN. DRIER/MORE STABLE WLY
FLO SHUD KEEP LID ON PCPN CHC/S THRU FRI WITH NXT SGNFCT CHC OF RAIN
AND TSTMS TO COME SAT AS PROGD CLOSED LOW OVR CA EJECTS ENEWD ACRS
THE PLAINS. DUE TO UNCERTAINTY IN TIMING OF SYS WL HOLD ONTO CHC OF
TSRA INTO SUNDAY PER PRVS FCST.

DARMOFAL

FCSTID = 13
ICT   68  85  64  90 /  50  40  10   0
HUT   67  85  63  89 /  50  40  10   0
EWK   68  85  63  88 /  50  40  10   0
EQA   67  85  64  89 /  50  40  10   0
WLD   70  86  65  91 /  50  40  10   0
RSL   64  85  59  86 /  50  40  10   0
GBD   65  85  60  87 /  50  40  10   0
SLN   66  86  61  88 /  50  40  10   0
MPR   67  85  62  87 /  50  40  10   0
CFV   70  85  66  90 /  50  40  10   0
CNU   69  84  65  89 /  50  40  10   0
K88   68  84  64  88 /  50  40  10   0

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 10:22 PM CDTSevere Thunderstorm WarningICTSedgwick63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.